What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 1:18 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 18, 1:18 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
218 PM CDT Tue Jul 18 2017
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 218 PM CDT Tue Jul 18 2017
High Impact Weather Potential: Several bouts of thunderstorms remain
possible from this evening through mainly Wednesday night. Can't
rule out an isolated severe storm into this evening, though the
greater risk for severe could come toward Wednesday night with
increasing signals for a potential wind-producing MCS crossing the
region.
Today's attempt at a convective forecast is brought to you by the
words "uncertainty" and "good luck". As discussed at length for the
past few days, forecast confidence regarding any one convective
solution the next few days (into Saturday really) is quite low,
owing to lots of questions regarding the placement of best
instability as well as a wavering frontal boundary which will serve
as a focus for convective activity. Some good news at least -
today's forecast so far is behaving somewhat as expected, with an
earlier convectively-enhanced vort lifting from south-central
Minnesota into northwest Minnesota, as a trailing "cold" front
continues to advance southward toward the area, itself driven by a
ridge-running shortwave over northern Minnesota. After earlier
activity just skirted our western areas, starting to see some
convective elements develop on the southern flank of that shortwave,
with additional scattered convection expected to expand along the
front as it lays out across the area. Mixed layer CAPE isn't
anything great - generally about 1300 J/kg give or take - and
both low level and deep layer shear aren't terribly impressive
either (maybe 20 knots). As such, continue to believe we're
mostly looking at a pulse-type environment, with a lower end risk
for a rogue severe storm producing mainly wind and perhaps some
smaller hail (pretty warm aloft for anything too large).
Things still look to quiet down tonight into Wednesday as the
frontal boundary likely gets pushed down into at least northern if
not central or southern Iowa (the more widespread the storms today,
the farther south it should be). Can't rule out something bubbling
up overnight as our airmass remains rather moist, though overall
forcing is quite weak. Maybe we could sneak something into northern
Iowa on the edge of the strongest capping building north from the
central Plains, though again confidence isn't too great.
Of greater confidence is Wednesday being a mainly dry day with
bubble high development across the region and likely an influx of
lower dew points for many areas. Focus then shifts back into
north/south Dakota late in the day with persistent hints of another
shortwave working through that area, and encountering a quite
unstable airmass. Given the pattern with a large heat dome just to
our south (well capped off of course) and expanding instability
northward with time coupled with an uptick in modest mid level flow,
really wondering if we may see a much more organized MCS roll east
out of North Dakota during the afternoon. Should that occur, Corfidi
vector propagation would suggest a gradual southward turn into our
direction in between the capped environment to the south and nil
instability to the north. This bears watching if storms can get
organized for a potential damaging wind risk.
.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM CDT Tue Jul 18 2017
Unfortunately, forecast confidence only continues to decline into
late week and Saturday (maybe Sunday too?) with lots of questions
regarding the position of our focusing frontal boundary. Still like
the idea of a mainly dry day on Thursday as we again see bubble high
development over the region. Thereafter, there remains a pretty good
signal for another round of convection across the area sometime on
Friday, though timing/placement concerns remain, with another bout
possible toward Saturday with guidance hints of a stronger wave
sliding by just to the north. While overall confidence on the
specifics is low, the risk for repeated rounds of heavier rain is
certainly there, though we'll have to see how our first two rounds
of storms unfold through Wednesday night. One bit of good news
perhaps is that much of Sunday and into early next week continue to
look on the much quieter and potentially cooler side as low level
Canadian ridging expands across the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM CDT Tue Jul 18 2017
A cold front will drop southward through the area this afternoon
into tonight. Scattered showers and storms are expected along/ahead
of the front as it moves through. Looks like shra/ts should be in
the vicinity of the KRST/KLSE sites by 21Z with tempo TS likely
through 02-03z. Looking like we should maintain mainly VFR
conditions with tempo reduction into MVFR in TS activity.
Drier/northerly flow behind the cold front should inhibit fog
formation but will maintain a close watch on this at KLSE in the
Mississippi River valley where wind flow will be lighter.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...DAS
Hazardous weather outlook, Jul 18, 3:50 AM CST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
450 AM CDT Tue Jul 18 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
450 AM CDT Tue Jul 18 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Heat indices this afternoon are expected to reach 95 to 100 across
central and southwest Wisconsin, northeast Iowa, and parts of
southeast Minnesota.
Thunderstorms are likely from mid afternoon through this evening.
Some storms may produce locally heavy rainfall, with isolated
damaging wind gusts and large hail also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are likely Wednesday night with locally heavy
rainfall and damaging winds possible.
Periodic thunderstorm chances will continue Thursday through
Saturday night. While it is too early to discern any potential
severe threats during this time, locally heavy rainfall is
possible.
Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
JAM
In the hours before
Special weather statement, Jul 18, 12:54 PM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
154 PM CDT Tue Jul 18 2017
IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
182200-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
Including the cities of Osage, Cresco, Charles City, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston,
and Friendship
154 PM CDT Tue Jul 18 2017
...Storms Quickly Developing...
Thunderstorms were quickly developing across the area, and
scattered storms can be expected to persist through the rest of
the afternoon hours.
The strongest storms will produce heavy rainfall, and be capable
of 1/2 hail.
Special weather statement, Jul 18, 2:58 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 PM CDT Tue Jul 18 2017
IAZ008>011-018-019-MNZ088-094>096-WIZ033-034-041>044-053-182300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Winona-Mower-
Fillmore-Houston-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Winona, Austin, Preston, Caledonia,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Mauston, Friendship, and Viroqua
358 PM CDT Tue Jul 18 2017
...Scattered Storms Into Early Evening...
At late afternoon, thunderstorms continue to develop along a cold
front that ran roughly along the Interstate 90 corridor. The
storms were moving east, while the front was slowly sinking south.
Storms will continue to spark around the boundary into the early
evening.
The strongest storms will produce heavy rainfall, and be capable
of 1/2 hail with wind gusts to 30 mph.
Special weather statement, Jul 18, 3:04 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
404 PM CDT Tue Jul 18 2017
IAZ008-009-018-019-182330-
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City,
and New Hampton
404 PM CDT Tue Jul 18 2017
...Conditions Favorable for Funnel Clouds...
A line of thunderstorms will move into Mitchell and Floyd
Counties through 5 pm, and into Howard and Chickasaw Counties
through 6 pm. Several reports of funnel clouds have been received
over Worth and Cerro Gordo Counties from these storms, and
additional funnels are possible into early evening. These funnels
typically do not reach the ground. However remain alert as storms
arrive and move to a place of safety should a funnel approach the
ground.
Lawrence
Special weather statement, Jul 18, 4:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
515 PM CDT Tue Jul 18 2017
MNZ094-095-182330-
Mower-Fillmore-
Including the cities of Austin and Preston
515 PM CDT Tue Jul 18 2017
...Funnel clouds possible through 7 PM...
Atmospheric conditions are favorable for the formation of short
lived funnels through 7 PM.
These funnel clouds normally do not touch the ground. As a
result, they rarely do any damage and last only a few minutes.
Remain on the alert and be prepared to move to a place of safety
if a funnel should approach the ground.
Wetenkamp
Special weather statement, Jul 18, 5:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
616 PM CDT TUE JUL 18 2017
WIZ044-182330-
Adams-
616 PM CDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY...
At 615 PM CDT, a strong thunderstorm was located 9 miles north of
Wisconsin Dells, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of southeastern Adams
County, including the following locations: Brooks, K And L
Campground, Coons Deep Lake Campground, Highway 82 And County B and
Big Spring.
LAT...LON 4374 8977 4384 8969 4383 8960 4365 8960
TIME...MOT...LOC 2315Z 289DEG 18KT 4375 8971
Hollan
Special weather statement, Jul 18, 5:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
632 PM CDT TUE JUL 18 2017
MNZ088-190000-
Winona-
632 PM CDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WINONA COUNTY...
At 632 PM CDT, a strong thunderstorm was located near Lewiston, or 10
miles west of Winona, moving east at 55 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Winona, Goodview and Fountain City around 640 PM CDT.
Trempealeau around 655 PM CDT.
Other locations impacted by this storm include Utica, Minnesota City,
Whitman, County Roads 28 And 31 and Pickwick.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4416 9180 4413 9175 4413 9173 4412 9171
4410 9171 4410 9168 4407 9166 4405 9161
4403 9159 4402 9151 4401 9149 4401 9146
4400 9143 4393 9194 4411 9200
TIME...MOT...LOC 2332Z 255DEG 49KT 4404 9186
Wetenkamp